Upper airway obstruction by epiglottis and arytenoids hematoma in a patient treated with warfarin sodium

Ryoukichi Ikeda, Toshihiko Chiba, Shigeki Gorai, Toshimitu Kobayashi

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

With the increase in the number of patients undergoing warfarin therapy, reports of complications due to such therapy have become frequent. Although upper airway obstruction secondary to bleeding resulting from warfarin therapy is rare, it is a life-threatening complication because of the risk of airway obstruction. Only one previous case of hematoma of the epiglottis and arytenoids has been reported. We here in report a case of an 83-year-old woman on warfarin therapy who presented with a sore throat. On flexible nasoendoscopy, edema of the epiglottis and bilateral arytenoids with a red and purple hue were observed. The left true vocal cord was erythematous, but the airway was adequately maintained. The PT-INR of the patient was 10. She was managed conservatively and had a good course.

Original languageEnglish
Pages (from-to)114-116
Number of pages3
JournalAuris Nasus Larynx
Volume37
Issue number1
DOIs
Publication statusPublished - 2010 Feb 1
Externally publishedYes

Keywords

  • Epiglottis
  • Hematoma
  • Warfarin complication

ASJC Scopus subject areas

  • Surgery
  • Otorhinolaryngology

Fingerprint Dive into the research topics of 'Upper airway obstruction by epiglottis and arytenoids hematoma in a patient treated with warfarin sodium'. Together they form a unique fingerprint.

  • Cite this